Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jan 31, 2020, 9:57 PM EST for Collier County, Monroe County, Florida. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2020, 9:57 PM EST (02:57 UTC)
- Expired
- Jan 31, 2020, 11:15 PM EST
- In force
- 78 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Collier County, FL, Monroe County, FL
The radar
The Miami radar (KAMX), 76 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 10:35 PM EST | TORNADO | 13 S Wilderness Waterwa, FL | EF-UNKNOWN RATING BASED ON TORNADIC DEBRIS SIGNATURE (TDS) AND IN THE ABSENCE OF CONCLUSIVELY SURVEYED DAMAGE INDICATORS. BASED ON STATISTICAL METHODS FOR ESTIMATING WIND SPEEDS, BASE-VARIABLE DATA COLLECTED FROM KAMX COMBINED WITH THE TDS AND ENVIRONMENTAL IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 31, 8:01 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 3.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
974
WUUS52 KMFL 010257
SVRMFL
FLC021-087-010415-
/O.NEW.KMFL.SV.W.0001.200201T0257Z-200201T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
957 PM EST Fri Jan 31 2020
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Southeastern Collier County in southwestern Florida...
Mainland Monroe County in southwestern Florida...
* Until 1115 PM EST.
* At 956 PM EST, severe thunderstorms were located along a line
extending from 14 miles southeast of Cape Romano to 14 miles
northwest of Northwest Cape Sable to 19 miles southwest of Middle
Cape Sable, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chokoloskee, Northwest Cape Sable, Wilderness Waterway, Loop Road
Ee Center and Flamingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2512 8117 2521 8125 2532 8123 2537 8120
2547 8128 2565 8136 2573 8134 2575 8141
2579 8144 2584 8135 2587 8087 2537 8087
2536 8086 2518 8086 2516 8090 2514 8090
2512 8100
TIME...MOT...LOC 0256Z 261DEG 34KT 2566 8157 2536 8135 2503 8140
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Cohen/Winesett3 follow-up statements
035
WWUS52 KMFL 010313
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
1013 PM EST Fri Jan 31 2020
FLC021-087-010415-
/O.CON.KMFL.SV.W.0001.000000T0000Z-200201T0415Z/
Collier FL-Mainland Monroe FL-
1013 PM EST Fri Jan 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EST
FOR SOUTHEASTERN COLLIER AND MAINLAND MONROE COUNTIES...
At 1013 PM EST, severe thunderstorms were located along a line
extending from 10 miles southwest of Chokoloskee to 10 miles north of
Northwest Cape Sable to 10 miles southwest of Middle Cape Sable,
moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Chokoloskee, Northwest Cape Sable, Wilderness Waterway, Loop Road Ee
Center and Flamingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2512 8117 2521 8125 2532 8123 2537 8120
2547 8128 2565 8136 2573 8134 2575 8141
2579 8144 2584 8135 2587 8087 2537 8087
2536 8086 2518 8086 2516 8090 2514 8090
2512 8100
TIME...MOT...LOC 0313Z 261DEG 34KT 2568 8141 2538 8119 2505 8124
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Cohen/Winesett227
WWUS52 KMFL 010350
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
1050 PM EST Fri Jan 31 2020
FLC021-087-010415-
/O.CON.KMFL.SV.W.0001.000000T0000Z-200201T0415Z/
Collier FL-Mainland Monroe FL-
1050 PM EST Fri Jan 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EST
FOR SOUTHERN COLLIER AND MAINLAND MONROE COUNTIES...
Also, a Tornado Warning remains in effect for Central Mainland
Monroe County until 1130 PM EST.
At 1048 PM EST, severe thunderstorms were located along a line
extending from near Loop Road Ee Center to near Pa-Hay-
Okee Overlook to near Flamingo, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Chokoloskee, Wilderness Waterway, Loop Road Ee Center and Flamingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2513 8104 2526 8102 2538 8110 2547 8128
2565 8136 2573 8134 2575 8141 2579 8144
2583 8137 2580 8134 2582 8131 2580 8128
2580 8087 2518 8086 2516 8090 2514 8090
TIME...MOT...LOC 0348Z 261DEG 34KT 2573 8105 2543 8083 2510 8088
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Cohen/Winesett650
WWUS52 KMFL 010412
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
1112 PM EST Fri Jan 31 2020
FLC021-087-010421-
/O.EXP.KMFL.SV.W.0001.000000T0000Z-200201T0415Z/
Collier FL-Mainland Monroe FL-
1112 PM EST Fri Jan 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COLLIER AND MAINLAND
MONROE COUNTIES WILL EXPIRE AT 1115 PM EST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM EST for
southeastern and southwestern Florida.
LAT...LON 2513 8104 2526 8102 2538 8110 2547 8128
2565 8136 2573 8134 2575 8141 2579 8144
2583 8137 2580 8134 2582 8131 2580 8128
2580 8087 2518 8086 2516 8090 2514 8090
TIME...MOT...LOC 0411Z 261DEG 34KT 2576 8082 2546 8060 2513 8065
$$
WinesettWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 7:19 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 31, 7:19 PM EST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Miami FL 719 PM EST Fri Jan 31 2020 .Aviation... Deteriorating conditions through the evening and overnight as the first wave of convection approaches the region. Sub-VFR conditions are anticipated with the convection and with potential low cigs trailing behind it. Another round of convection ahead of the front on Saturday could once again produce deteriorating conditions. Short-fused amendments will likely be necessary, particularly for IFR/LIFR conditions. && .Prev Discussion... /issued 356 PM EST Fri Jan 31 2020/ ..STRONG TO SEVERE STORMS POSSIBLE TONIGHT INTO SATURDAY MORNING... ..COLDER WEATHER EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT... Short term... Tonight... Low pressure will develop over the eastern Gulf of Mexico this afternoon and move eastward across the Florida Peninsula tonight allowing for a warm front over the Florida Keys to move northward across South Florida this evening and stall over the Lake Okeechobee region late tonight. Deep tropical moisture will work into the region from the south leading to a favorable conditions for showers and thunderstorms to develop from west to east with the best coverage between 03Z and 10Z. A short wave will also move east across the region from the Gulf of Mexico and through South Florida tonight. This will allow for some of the thunderstorms to become strong to severe over South Florida tonight along the warm front. This short wave will also be accompanied by a 40 to 50 knot low to mid level jet. The latest short range models are showing the 0-3KM shear values tonight to be in the 200-350 m2/s2 range, along with 500 mb temperatures around -10C over South Florida. Therefore, isolated tornadoes, damaging wind gusts in excess of 50 or 60 mph, and small hail are possible tonight with any stronger thunderstorms that develop. For this reason, the Storm Prediction Center has South Florida in a Slight Risk of Severe storms over the southern areas of South Florida and a Marginal Risk of Severe storms over the northern areas of South Florida for tonight. The PWAT values will also be increasing from around 1.5 to 2 inches for tonight. This will allow for periods of heavy rainfall with any thunderstorms that do develop tonight into Saturday over South Florida. The Weather Prediction Center has kept the Southern areas of South Florida in a Marginal Risk of flooding for tonight. At this time, rainfall totals through Saturday evening should be between 1 to 2 inches over South Florida with locally higher amounts possible. This could lead to localized flooding over South Florida, especially where any showers or thunderstorms train over the same areas. Saturday... The low will continue to move northeast from the Florida Peninsula into the Western Atlantic waters on Saturday allowing for warm front to become a cold front and move back southward through South Florida Saturday afternoon. This will allow for another line of showers and thunderstorms to move through South Florida on Saturday and be south of the region by Saturday evening. The lower to mid level jet of 35 to 50 knots will still remain over South Florida on Saturday which will allow for the thunderstorms to producing gusty to damaging winds over the region. Storm Prediction Center also has South Florida in a Slight Risk of Severe Thunderstorms for Saturday. The PWAT values will remain around 1 to 2 inches for Saturday. This will allow for periods of heavy rainfall with any thunderstorms that do develop on Saturday over South Florida. The Weather Prediction Center has kept all of South Florida in a Marginal Risk of flooding for Saturday. At this time, rainfall totals for Saturday should be around 1 to 2 inches over South Florida with locally higher amounts possible. This could lead to localized flooding over South Florida, especially where any showers or thunderstorms train over the same areas. Saturday night into Sunday night... High pressure will build into the Southeastern United States for late this weekend into early next week. This will allow for dry weather along with colder temperatures. Lows on Saturday night will be 50s, except 40s around Lake Okeechobee region with highs on Sunday being in the 60s over the northern areas to near 70 over the southern areas. Lows Sunday night will be the coolest night with 40s over most areas, except around 50 over the southeastern metro areas and around 40 west of Lake Okeechobee. Long Term (Next Week)... Surface high pressure and mid/upper level ridging will become established over the Gulf of Mexico on Monday and gradually shift eastward into the western Atlantic waters by Tuesday. This will allow for light/variable winds as well as dry conditions across South Florida. As the surface high pressure progresses eastward into the Atlantic waters, winds will become easterly to southeasterly across South Florida and slightly increase in magnitude. By the middle of next week, the aforementioned surface high pressure will continue eastward into the Atlantic waters and the pressure gradient will tighten across South Florida. Winds will become southerly across South Florida during this period ahead of an approaching cold front from the northwest. Moisture advection will increase along the southerly flow ahead the front on Wednesday and Thursday, allowing for an increase in cloud coverage and rain chances. There is still some uncertainty regarding the evolution of this frontal boundary but there are some signals that the boundary will be associated with relatively deep moisture as well as modest instability. Marine... Generally NW to N winds are expected today in the wake of this morning's cold front with high pressure moving over the area. Slightly elevated seas will be possible for the Atlantic tonight into Friday as some swell from a low pressure system currently off the Carolina coast arrives. Another system and front will push through South Florida late Friday through Saturday, with increasing winds and building seas possible. These conditions may reach small craft advisory levels on Saturday into Sunday. Strong to severe thunderstorms will be possible Friday evening through Saturday morning with gusty winds, waterspouts, and lightning all possible. && .Preliminary Point Temps/PoPs... West Palm Beach 66 75 53 68 / 80 90 10 0 Fort Lauderdale 68 78 55 69 / 80 90 20 0 Miami 69 79 56 70 / 80 80 20 0 Naples 65 73 54 67 / 90 70 0 0 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Aviation...02/RAG
Hazardous weather outlook, Jan 31, 8:27 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook for South Florida...UPDATED National Weather Service Miami FL 827 PM EST Fri Jan 31 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 011330- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 827 PM EST Fri Jan 31 2020 ...Severe Thunderstorm Watch until 3 AM: Portions of South Florida... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip currents: There is an elevated rip current risk along the Atlantic beaches of South Florida. Thunderstorms: Thunderstorms are possible tonight across the area, with some storms potentially becoming strong to severe. Damaging wind, tornadoes, lightning, and flooding are the primary concerns. Wind: Strong to severe thunderstorm wind gusts in excess of 50 to 60 mph are possible across South Florida this evening. Tornadoes: Isolated tornadoes possible tonight with strong thunderstorms that develop. Waterspouts: There is a chance of waterspouts across all South Florida waters. Hail: Large hail is possible with the strong thunderstorms tonight. Flooding: There is a marginal risk for excessive rainfall across South Florida tonight. The main concern for flooding rain are low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The potential for significant adverse weather continues through the day Saturday. The same weather concerns will continue through Saturday afternoon. Cold air, behind Saturdays cold front, is forecast to bring chilly temperatures to South Florida once again. Low temperatures Sunday morning are forecast in the low to mid 50s for the Atlantic metro area, and upper 40s to low 50s for Monday morning. Wind chills may cause the interior to feel as it was in the upper 30s, and the Atlantic metro areas in the upper 40s to around 50. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. RAG
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 8:13 PM EST | Special Marine Warning | MFL | 2 hr | |
| Jan 31, 9:42 PM EST | Areal Flood Advisory | MFL | Collier | 3 hr |
| Jan 31, 10:08 PM EST | Special Marine Warning | MFL | 52 min | |
| Jan 31, 10:23 PM EST | Special Weather Statement | MFL | Miami-Dade | 22 min |
| Jan 31, 10:32 PM EST | Severe Thunderstorm Warning | MFL | Miami-Dade | 73 min |
| Jan 31, 10:39 PM EST | Tornado Warning | MFL | Monroe | 33 min |
| Jan 31, 10:46 PM EST | Special Weather Statement | MFL | Miami-Dade | 29 min |
| Jan 31, 10:49 PM EST | Special Marine Warning | MFL | 116 min | |
| Jan 31, 11:09 PM EST | Severe Thunderstorm Warning | MFL | Miami-Dade | 96 min |
| Feb 1, 12:07 AM EST | Areal Flood Advisory | MFL | Miami-Dade | 4 hr |
| Feb 1, 12:19 AM EST | Special Weather Statement | MFL | Miami-Dade | 41 min |
| Feb 1, 12:25 AM EST | Special Marine Warning | MFL | 113 min | |
| Feb 1, 12:50 AM EST | Areal Flood Advisory | MFL | Broward | 3 hr |
| Feb 1, 1:44 AM EST | Special Marine Warning | MFL | 61 min | |
| Feb 1, 1:58 AM EST | Special Marine Warning | MFL | 62 min | |
| Feb 1, 2:45 AM EST | Small Craft Advisory | MFL | 38 hr | |
| Feb 1, 11:56 AM EST | Special Weather Statement | MFL | Collier | 34 min |
| Feb 1, 2:00 PM EST | Special Marine Warning | MFL | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.